South Carolina, 2006

Hail and Damaging Wind in South Carolina, May 7, 2006

May 7, 2006 · NWS CHS · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 7, 9:24 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, May 7, 9:24 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1024 AM EDT SUN MAY 7 2006

.SHORT TERM /REST OF TODAY/...LARGE CLEARING IN SKY COVER OVER
SOUTHEAST GEORGIA IS CERTAINLY NOT SOMETHING WE WANTED TO SEE THIS
MORNING. STRONG DYNAMICS WITH APPROACHING UPPER-LEVEL LOW AND 105
KT JET MAX MOVING IN FROM THE W WILL LIKELY AID IN THE DEVELOPMENT
OF WIDESPREAD SHOWERS AND STORMS ACROSS THE AREA THIS AFTERNOON.
ALTHOUGH SOME CIRRUS BLOW-OFF FROM AL/GA CONVECTION MAY SLIGHTLY
INHIBIT WARMING...A GOOD PORTION OF SOUTHEAST GEORGIA WILL
CONTINUE TO WARM UNABATED...WITH A DECENT AMOUNT OF SRN SOUTH
CAROLINA ALSO SEEING CONSIDERABLE WARMING AS THE LINE OF CLEARING
MOVES NE. THERE IS ALSO NO LACK OF LLVL MOISTURE...WITH UPPER 60S
DEWPTS BEING REPORTED AT MOST OF OUR STATIONS. MODIFIED 12Z SKEW-T
FROM CHS AND JAX BOTH PAINT A PRETTY STARK PICTURE...EVEN WITH
ONLY A MODEST MAX T. SBCAPES OF 2-3000 J/KG ARE EXPECTED BY MID
AFTERNOON...COINCIDENT WITH 0-6 KM DEEP-LYR SHEAR OF 40-45 KT. IT
SEEMS MOST OF THE AREA WILL SEE CLUSTERS OF THUNDERSTORMS MOVING
IN DURING THE AFTERNOON...WITH EMBEDDED SUPERCELLS. LLVL SHEAR AND
HELICITY BASED ON THE NAM APPEARS TO BE LOW ENOUGH TO PRECLUDE A
MAJOR TORNADO THREAT...HOWEVER ANY STORMS ALONG THE WEDGE BOUNDARY
WILL DEFINITELY HAVE ENOUGH SRH FOR ISOLATED TORNADOES. HAVE
INCREASED POPS TO CATEGORICAL FOR MOST AREAS EXCEPT THE OUTER
WATERS FOR THE AFTERNOON HOURS. WILL ALSO ADD POSSIBLY SEVERE
WORDING TO PRODUCTS. ADDITIONALLY...MADE MINOR TWEAKS TO
SKY...MAX T AND DEWPT.

&&

.AVIATION...AS SHORTWAVE TROUGH SWINGS THROUGH THE REGION THIS
MORNING WITH A JUICY AIRMASS IN PLACE AT THE SFC...SHOWERS WILL
LIKELY BEGIN TO POP AROUND THE TERMS BY LATE MORNING. HAVE
INCLUDED VCSH FOR A COUPLE HOURS AT SAV TERMINAL. A BIT BETTER
FORCING FURTHER NORTH AT CHS TERMINAL...SO HAVE INCLUDED A TEMPO
GROUP FOR SOME -SHRA FROM 15 TO 18Z...ALTHOUGH BEST ISENTROPIC
ASCENT IS EXPECTED TO REMAIN WELL NORTH OF CHS. THIS AFTERNOON A
SECONDARY SHORTWAVE TROUGH WILL ROTATE THROUGH THE AREA. MODELS
INDICATE SOME DECENT MID-LEVEL QG FORCING AND STEEPENING MID-LEVEL
LAPSE RATES...SO TSTMS ARE CERTAINLY NOT OUT OF THE QUESTION AT
BOTH TERMINALS THIS AFTERNOON. WILL KEEP TEMPO FOR TSRA IN AT SAV
TERMINAL BETWEEN 18 AND 22Z...AS MORE INSTABILITY IS EXPECTED
HERE. AT CHS TERMINAL...WILL KEEP TEMPO SHRA GOING FOR NOW WITH
MENTION OF CB. COULD SEE SOME LOW CLOUDS/FOG DEVELOP
OVERNIGHT...ESPECIALLY IF A DECENT AMOUNT OF RAIN IS SEEN ACROSS
THE AREA TODAY. FOR NOW WILL KEEP THINGS GENERALLY VFR...EXCEPT
FOR SOME MVFR CIGS AT CHS TERMINAL AFTER 02Z SUN.

&&

.MARINE...WINDS ARE LIGHT AND VARIABLE MOST LOCATIONS WITH SEAS
1-2 FT. NO CONCERNS IN THE MARINE TODAY EXCEPT POSSIBLE STRONG TO
SEVERE STORMS DURING THE AFTERNOON. WILL ADD POSS SEVERE MENTION
TO CWF.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

JRL
Hazardous weather outlook, May 7, 11:53 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1253 PM EDT SUN MAY 7 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-081000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1253 PM EDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...TORNADO WATCH 303 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND EASTERN SOUTH CAROLINA
THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE DAMAGING
WINDS...LARGE HAIL...AND POSSIBLY A FEW TORNADOES. REFER TO
WATCHES...STATEMENTS AND WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED.

JRL

In the hours before

Local storm report, May 7, 12:09 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
109 PM EDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             SPRINGFIELD             32.37N 81.38W
05/07/2006  E2.75 INCH       EFFINGHAM          GA   LAW ENFORCEMENT

&&

PAY
Local storm report, May 7, 12:16 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
116 PM EDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             3 W ALLENDALE           33.01N 81.36W
05/07/2006  E0.75 INCH       ALLENDALE          SC   LAW ENFORCEMENT

&&

PAY
Local storm report, May 7, 12:23 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
123 PM EDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     4 SW CLYO               32.44N 81.32W
05/07/2006                   EFFINGHAM          GA   LAW ENFORCEMENT

            TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 119 AND
            LAUREL HILL RD.

&&

PAY
Local storm report, May 7, 12:27 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
127 PM EDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             SEIGLING                33.04N 81.32W
05/07/2006  M1.75 INCH       ALLENDALE          SC   LAW ENFORCEMENT

            LAW ENFORCEMENT ENROUTE TO CLEAR TREES DOWNED ON HWY
            ENCOUNTERED GOLF BALL HAIL.

&&

JRL
Special weather statement, May 7, 12:33 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
133 PM EDT SUN MAY 7 2006

GAZ119-071800-
COASTAL CHATHAM-
133 PM EDT SUN MAY 7 2006

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 200 PM
EDT...

AT 133 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF SKIDAWAY ISLAND...
OR ABOUT 12 MILES SOUTHEAST OF SAVANNAH...MOVING NORTHEAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WORMSLOE...
WYMBERLY...SKIDAWAY ISLAND...SANDFLY...RIO VISTA...PIN POINT...
PARKERSBURG...ISLE OF HOPE...BURNSIDE AND BETHESDA THROUGH 200 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 7, 12:38 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
138 PM EDT SUN MAY 7 2006

SCZ045-071815-
BERKELEY-
138 PM EDT SUN MAY 7 2006

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 215 PM
EDT...

AT 138 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF PINEVILLE...OR ABOUT 8
MILES WEST OF SAINT STEPHEN...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WILDER...JUDGE TOWN...
EADYTOWN...BONNEAU BEACH...RUSSELLVILLE...PINEVILLE AND SAINT STEPHEN
THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 27 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hampton

When
May 7, 12:47 PM EST
Where
Hampton County, 4 mi NW of Estill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.783, -81.283

Thunderstorm Wind, Hampton

When
May 7, 1:03 PM EST
Where
Hampton County, Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.867, -81.117

Several trees down in City of Hampton. Trees also reported down over Highway 278 1 mile outside of Hampton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2006Every state in 2006This day in weather historyWarnings in South Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5512696, 5512697.